North Dakota, 2018Damaging Wind in North Dakota, June 16, 2018
June 16, 2018 · NWS FGF · 1 event in 1 county or zone
During the evening of June 16th, a weak frontal boundary stretched north-northeast from Watertown in South Dakota, up through Wadena and International Falls in Minnesota. 50 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of June 16th, a weak frontal boundary stretched north-northeast from Watertown in South Dakota, up through Wadena and International Falls in Minnesota. Along the boundary in west central Minnesota, surface dew points held in the lower 70s with precipitable water values around 1.50 inches. Thunderstorms flared up during the evening and produced a few damaging wind gusts in addition to a band of four to seven inches of rain. This heavy rain band generally ran from north of Breckenridge to between Park Rapids and Wadena in Minnesota. This heavy rain resulted in quite a few reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 2:01 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 2:01 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CDT Sat Jun 16 2018
.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018
Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.
There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018
The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.
The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.
As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 102 PM CDT Sat Jun 16 2018
Looks like there will be a break in the TSTM activity most of the
rest of the afternoon. Then by early evening, there should be more
TSTMs around again, especially at KFAR and KBJI. Tried to put in
the best timing estimate for storms. It could be a prolonged
period of storms for southeast ND and west central MN. By morning
this may result in some patchy fog and lower ceilings.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for NDZ039-049-052-053.
MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for MNZ003-024-027>032-040.
&&
SHORT TERM...Godon
LONG TERM...AM
AVIATION...GodonHazardous weather outlook, Jun 16, 11:53 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 16 2018
MNZ004-005-007-NDZ006>008-014>016-054-171800-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
1253 PM CDT Sat Jun 16 2018
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are possible this afternoon and tonight.
Some storms may be strong, however severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chances for thunderstorms return next Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001-006-008-013-014-NDZ024-026>030-038-171800-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
1253 PM CDT Sat Jun 16 2018
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible from 5 pm to midnight.
The primary threats will be hail up to 2 inches in diameter,
winds gusts to 75 mph or possibly higher, and perhaps a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171800-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
1253 PM CDT Sat Jun 16 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible across the area from 5 pm to
midnight. The primary threats will be hail up to 2 inches in
diameter, winds gusts to 75 mph or possibly higher, and possibly
tornadoes. Periods of heavy rain and localized flooding is
possible as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jun 16, 4:50 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018
NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sutton around 555 PM CDT.
Eckelson and Revere around 600 PM CDT.
Sanborn and Hannaford around 605 PM CDT.
Cooperstown around 610 PM CDT.
Valley City and Bald Hill Dam around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852
NCThunderstorm Wind, Barnes
- When
- June 16, 5:24 PM CST
- Where
- Barnes County, 7.87 mi SSW of Sibley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.100, -98.010
A few 3 to 5 inch diameter tree branches were snapped off near Eggerts Landing Campground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752072.